Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 336, NWS Birmingham, AL

June 15, 2009Marion County, Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 15, 2009, 8:25 PM CDT for Marion County, Winston County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2009, 8:25 PM CDT (01:25 UTC)
Expired
Jun 15, 2009, 9:15 PM CDT
In force
50 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Marion County, AL, Winston County, AL

The radar

The Columbus AFB radar (KGWX), 70 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 5:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3167 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3167 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:11 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 15, 7:11 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
711 PM CDT MON JUN 15 2009

.UPDATE...AVIATION UPDATE.

&&

.DISCUSSION...QUASI LINEAR MESOSCALE CONVECTIVE SYSTEM STARTING TO
DEVELOP JUST NORTHEAST OF MEMPHIS TENNESSEE EARLY THIS EVENING.
BRN SHEAR IS RESPECTABLE ACROSS TENNESSEE BUT DROPS OFF AS YOU
MOVE INTO NORTH CENTRAL ALABAMA. EXPECT THE SHEAR TO BECOME
FAVORABLE FOR ORGANIZED CONVECTION INTO THE NORTHERN PARTS OF THE
BIRMINGHAM COUNTY WARNING AREA AFTER 7 PM. THE NEAR SURFACE WIND
FLOW IS RATHER WEAK BUT WILL INCREASE SLIGHTLY THROUGH THE EVENING.
YOU CAN SEE SOME INCREASED FLOW OFF THE GWX RADAR AS SOME
STREETS ARE APPEARING. THE BEST BOUNDARY LAYER MOISTURE
CONVERGENCE APPEARS TO BE ACROSS THE TENNESSEE VALLEY...JUST NORTH
OF OUR AREA. BUT AS THE EVENING PROGRESSES...THE MID LEVEL WINDS
WILL SHIFT MORE TOWARD THE NORTHWEST. ADDITIONALLY...THE ORGANIZED
STORMS MAY PRODUCE AND OUTFLOW A BIT FARTHER SOUTH WHICH MAY ACT
AS A FOCUSING MECHANISM FOR ADDITIONAL DEVELOPMENT. THEREFORE...THE
SEVERE THUNDERSTORM WATCH WAS EXTENDED DOWN TO THE NORTHERN
BIRMINGHAM METRO. MEAN LAYER CAPE VALUES SOUTH OF THIS DEVELOPING
SYSTEM ARE IN THE 3000 RANGE WITH LIS LESS THAN -6.
THEREFORE...THERE IS PLENTY OF JUICE FOR THE STORMS TO FEED
ON...INSTABILITY. THE AREA OF STORMS SHOULD APPROACH THE NORTHERN
FRINGES OF THE AREA BY AROUND 7 PM...THEN LASTING UNTIL MIDNIGHT.
THE -10 TO -30 C CAPE VALUE ARE SUPPORTIVE OF SOME HAIL...BUT THE
MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS. STAY TUNED IF
YOU ARE IN OR NEAR THE WATCH AREA THIS EVENING.

75

&&

.AVIATION...00Z TAF DISCUSSION.

WELL...UNFORTUNATELY...THINGS HAVE CHANGED QUITE A BIT. A FAIRLY
LARGE AREA OF STRONG THUNDERSTORMS HAS FORMED OVER WESTERN TENNESSEE
AND IS QUICKLY MOVING INTO PORTIONS OF NORTHERN ALABAMA. THERE IS A
POSSIBILITY THAT THESE STORMS COULD AFFECT THE BIRMINGHAM AND
ANNISTON SITES LATER THIS EVENING. THESE STORMS WILL BE FAIRLY
STRONG AND CAPABLE OF PRODUCING VERY STRONG WINDS. DEPENDING ON HOW
THIS LINE OF STORMS HOLDS UP...THE FORECAST MAY HAVE TO BE UPDATED
FOR THE SOUTHERN TAF SITES.

ALTHOUGH THE 00Z TAF PACKAGE HAS BEEN SENT...WILL DO ANOTHER
OVERHAUL TO INCLUDE A TEMPO GROUP WITH THE BEST TIMING OF WHEN THESE
STORMS WILL HIT.

10/ARM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 15, 8:21 PM CDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
821 PM CDT MON JUN 15 2009

ALZ011>015-017>050-170121-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
821 PM CDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...WITH DAMAGING STRAIGHT LINE WINDS AND LARGE
HAIL...ARE POSSIBLE AT LEAST THROUGH MIDNIGHT. THE MAIN AREA
OF CONCERN AT THIS TIME WILL BE FOR AREAS ALONG AND NORTH OF
A LINE EXTENDING FROM ALICEVILLE TO CENTREVILLE...CLANTON...TALLASSEE
AND AUBURN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BECOME
NECESSARY THIS EVENING FOR PARTS OF NORTH CENTRAL ALABAMA.

In the hours before

Special weather statement, Jun 15, 7:59 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
759 PM CDT MON JUN 15 2009

ALZ011-160145-
MARION-
759 PM CDT MON JUN 15 2009

...SIGNIFICANT WEATHER ALERT FOR MARION COUNTY UNTIL 845 PM CDT...

AT 759 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF
BELMONT TO SANDY SPRINGS TO 28 MILES WEST OF MANTACHIE...OR ALONG A
LINE EXTENDING FROM 10 MILES NORTHEAST OF RED BAY TO 12 MILES NORTH
OF FULTON TO 34 MILES WEST OF FULTON...MOVING SOUTHEAST AT 40 MPH.

WINDS UP TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SHOTSVILLE.
  HACKLEBURG.
  HAMILTON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR NORTHERN ALABAMA.

75
Special weather statement, Jun 15, 8:16 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
816 PM CDT MON JUN 15 2009

ALZ014-160200-
WINSTON-
816 PM CDT MON JUN 15 2009

...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 900 PM CDT...

AT 816 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
RUSSELLVILLE TO ASHRIDGE TO INMANFIELD...OR ALONG A LINE EXTENDING
FROM 8 MILES SOUTHWEST OF RUSSELLVILLE TO 11 MILES EAST OF HALEYVILLE
TO 14 MILES NORTHEAST OF ARLEY...MOVING SOUTHEAST AT 25 MPH.

WINDS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  UPSHAW.
  MORELAND.
  ADDISON MUNICIPAL AIRPORT.
  PEBBLE.
  NESMITH.
  ROCK CREEK.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR NORTHERN ALABAMA.

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:15 PM CDTSevere Thunderstorm WarningBMXBlount45 min
Jun 15, 8:52 PM CDTSevere Thunderstorm WarningBMXEtowah, St. Clair38 min
Jun 15, 8:58 PM CDTSevere Thunderstorm WarningBMXBlount32 min
Jun 15, 9:12 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Walker, Winston36 min
Jun 15, 9:25 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah, Jefferson, St. Clair, Talladega50 min
Jun 15, 9:55 PM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, St. Clair, Talladega50 min
Jun 15, 9:56 PM CDTSevere Thunderstorm WarningBMXClay, Jefferson, Shelby, Talladega49 min
Jun 15, 10:27 PM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Randolph48 min
Jun 15, 10:40 PM CDTSevere Thunderstorm WarningBMXClay, Coosa, Shelby, Talladega35 min
Jun 15, 10:53 PM CDTSevere Thunderstorm WarningBMXChambers, Clay, Coosa, Randolph, Tallapoosa67 min
Jun 15, 11:38 PM CDTSevere Thunderstorm WarningBMXChambers, Coosa, Elmore, Lee, Randolph, Tallapoosa52 min
Jun 16, 12:03 AM CDTSevere Thunderstorm WarningBMXChambers, Elmore, Lee, Macon, Tallapoosa42 min
Jun 16, 12:33 AM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Macon, Montgomery, Pike30 min
Jun 16, 12:42 AM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Lee, Macon, Russell48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.